zbMATH — the first resource for mathematics

A complete characterization of optimal growth paths in an aggregated model with a non-concave production function. (English) Zbl 0531.90018
Summary: We use the Principle of Optimality in addition to the Euler equation in order to provide a characterization of optimal one-sector growth for all ranges of interest rates when the technology is not convex. Our key result is that the sequence of capital stocks is necessarily monotonic. For certain interest rates we show that the optimal path converges to a steady state only if the initial capital stock is above a critical level, otherwise it converges to zero. Finally, we demonstrate that the set of points for which the value function is differentiable is precisely the set of initial capital stocks from which there is a unique optimal path.

91B62 Economic growth models
Full Text: DOI
[1] Benveniste, L.M; Scheinkman, J.A, On the differentiability of the value function in dynamic models of economies, Econometrica, 47, 727-732, (1979) · Zbl 0435.90031
[2] Brock, W.A, On existence of weakly maximal programs in a multi sector economy, Rev. econ. studies, 37, 275-280, (1970) · Zbl 0212.23901
[3] Cass, D, Optimum growth in an aggregative model of capital accumulation, Rev. econ. studies, 32, 233-240, (1965)
[4] Clark, C.W, Economically optimal policies for the utilization of biologically renewable resources, Math. biosci., 17, 245-268, (1971) · Zbl 0226.92003
[5] Gale, D, On optimal development of a multi sector economy, Rev. econ. studies, 34, 1-18, (1967)
[6] Koopmans, T.C, On the concept of optimal economic growth, () · Zbl 0166.15703
[7] Majumdar, M, Some remarks on optimal growth with intertemporally dependent preferences in the neoclassical model, Rev. econ. studies, 42, 147-153, (1975) · Zbl 0387.90028
[8] Majumdar, M; Mitra, T, On optimal exploitation of a renewable resource in a non-convex environment and the minimum safe standard of conservation, ()
[9] Majumdar, M; Mitra, T, Intertemporal allocation with a non-convex technology: the aggregative framework, J. econ. theory, 27, 101-136, (1982) · Zbl 0503.90020
[10] Ramsey, F, A mathematical theory of savings, Econ. J., 38, 543-559, (1928)
[11] Weitzman, M.L, Duality theory for infinite horizon convex models, Management sci., 19, 783-789, (1973) · Zbl 0262.90052
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.